Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Endocr Pract. 2007 May-Jun;13(3):277-82.

Kwashiorkor and an acrodermatitis enteropathica-like eruption after a distal gastric bypass surgical procedure.

Author information

  • 1Division of Endocrinology, New York University School of Medicine and Bellevue Hospital Center, New York, New York, USA.

Abstract

OBJECTIVE:

To describe a case of kwashiorkor and an acrodermatitis enteropathica-like eruption associated with zinc deficiency after a distal gastric bypass surgical procedure.

METHODS:

A case report of a morbidly obese patient who underwent a gastric bypass operation is presented, including clinical, laboratory, and radiologic findings. In addition, the literature on potential nutritional deficiencies after bariatric surgical intervention is reviewed.

RESULTS:

A 43-year-old woman with a history of morbid obesity underwent a distal Roux-en-Y gastric bypass procedure at an outside institution. Six months later, she presented to our clinic because of abdominal pain, lower extremity edema, and a patchy maculopapular scaling rash. She had not adhered to a vitamin supplementation regimen prescribed postoperatively. Her symptoms progressively worsened, and she was hospitalized for management of severe malnutrition and dehydration. Laboratory tests revealed low levels of albumin, hemoglobin, vitamin A, vitamin D, copper, and zinc and elevated levels of liver enzymes. Anasarca and bowel wall edema were seen on an abdominal computed tomographic scan, and an upper endoscopy revealed a stomal ulcer and a stricture at the site of the gastrojejunal anastomosis. The patient was diagnosed as having kwashiorkor, zinc deficiency, and an acrodermatitis enteropathica-like eruption. Treatment was begun with total parenteral nutrition, which led to alleviation of her symptoms. Approximately 3 months later, she underwent gastric bypass revision but had numerous postoperative complications.

CONCLUSION:

Kwashiorkor and severe nutritional deficiencies were noted in this patient after a distal gastric bypass surgical procedure. This clinical presentation is uncommon and can be attributed to the increased malabsorption that occurs with distal gastric bypass, the development of mechanical complications, and the inadequacy of nutritional supplementation. After a bariatric operation, careful adherence to follow-up regimens and the involvement of a multidisciplinary team can improve the chances of a successful outcome.

PMID:
17599860
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for MetaPress.com
    Loading ...
    Write to the Help Desk